Alert archive / Nebraska / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS North Platte, NE

July 6, 2022Sheridan County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jul 6, 2022, 8:23 PM MDT for Sheridan County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2022, 8:23 PM MDT (02:23 UTC)
Expired
Jul 6, 2022, 11:30 PM MDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 182 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2022-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2022-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WGUS53 KLBF 070223
FFWLBF
NEC161-070530-
/O.NEW.KLBF.FF.W.0003.220707T0223Z-220707T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
823 PM MDT Wed Jul 6 2022

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  West Central Sheridan County in the panhandle of Nebraska...

* Until 1130 PM MDT.

* At 823 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, highways,
           and streets as well as other poor drainage and low-
           lying areas.

* Some locations that will experience flash flooding include...
  Highway 250 crossing the Niobrara River, Walgren Lake State 
  Recreation Area, Intersection of Highway 87 and Antelope Road and 
  Smith Lake State Wildlife Management Area.

This includes the following highways...
	Highway 250 between mile markers 23 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4267 10277 4266 10267 4260 10251 4260 10239
      4236 10240 4237 10275 4238 10275 4239 10275
      4240 10275 4241 10275 4243 10275 4244 10275
      4244 10277 4249 10277 4250 10277

FLASH FLOOD...RADAR INDICATED

$$

MBS
2 follow-up statements
717 
WGUS73 KLBF 070348
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
948 PM MDT Wed Jul 6 2022

NEC161-070530-
/O.CON.KLBF.FF.W.0003.000000T0000Z-220707T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan NE-
948 PM MDT Wed Jul 6 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT THIS 
EVENING FOR WEST CENTRAL SHERIDAN COUNTY...

At 948 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, and streets as well as other poor drainage and
         low-lying areas.

Some locations that will experience flash flooding include...
  Highway 250 crossing the Niobrara River, Walgren Lake State 
  Recreation Area, Intersection of Highway 87 and Antelope Road and 
  Smith Lake State Wildlife Management Area.

This includes the following highways...
	Highway 250 between mile markers 23 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4267 10277 4266 10267 4260 10251 4260 10239
      4236 10240 4237 10275 4238 10275 4239 10275
      4240 10275 4241 10275 4243 10275 4244 10275
      4244 10277 4249 10277 4250 10277

FLASH FLOOD...RADAR INDICATED

$$

MBS
084 
WGUS73 KLBF 070529
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
1129 PM MDT Wed Jul 6 2022

NEC161-070539-
/O.EXP.KLBF.FF.W.0003.000000T0000Z-220707T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan NE-
1129 PM MDT Wed Jul 6 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM MDT THIS EVENING FOR 
WEST CENTRAL SHERIDAN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4267 10277 4266 10267 4260 10251 4260 10239
      4236 10240 4237 10275 4238 10275 4239 10275
      4240 10275 4241 10275 4243 10275 4244 10275
      4244 10277 4249 10277 4250 10277

$$

CDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 5:43 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 5:43 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
643 PM CDT Wed Jul 6 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Wed Jul 6 2022

Main forecast concerns focus on thunderstorm develop later this
afternoon and overnight into Thursday with locally heavy rainfall
likely.

Aloft, modest ridging centered over Missouri has slight southwest
flow locally. A shortwave trough was tracking overtop this feature
and tracking through the area which was helping drive scattered
showers and thunderstorms across the higher terrain to the west.
Much of this activity will track into the area tonight.

Tonight...Expecting thunderstorm coverage to increase markedly. This
will likely occur as the previously mentioned shortwave trough
skirts the area to the northwest. A plume of rich low-level moisture
will reside across much of the High Plains and as surface
temperatures climb into the middle 80s, modest instability will
develop across western Nebraska. Limiting this, however, will be
weak mid-level lapse rates. This is likely due to the presence of a
sub-tropical airmass with PWAT values exceeding 1.5". Morning
soundings depicted a deep moisture plume already in place with PWAT
values nearing the 90th percentile of climatology. Forecast
soundings this evening depict skinny CAPE through the profile. Warm
cloud depth will exceeding 3000m across much of the area so
expecting copious warm rain processes. Storm motion will be slow,
given h5 flow in the 10 to 20 knot range and storm motion vectors
showing similar magnitudes. All this translates to slow, heavy rain
produces. Limiting confidence in any flooding concerns will be
relatively high FFG values and lack of a focus for training storms.
Believe potential exists for seeing widespread 1-2" with highly
localized 2.5"+ rainfall reports stretching from southwest through
central Nebraska, especially in the vicinity of a strengthening LLJ
this evening which should lead to increasing activity late tonight
into early Thursday morning. Regarding the severe threat, thinking
the weak lapse rates and high RH in the lowest 0-3km layer, thinking
cold pool development will be greatly limited and updrafts not
likely to produce large hail. Can't rule out some sub-severe hail
and perhaps an isolated 1" stone, but thinking this is fairly
unlikely.

Thursday...expecting once morning activity departs we should see
generally quiet conditions in its wake for the afternoon. Mid-level
height rises will be quick to build in from the west. Did increase
afternoon highs slightly given expected clearing skies from west to
east but still expecting values to be limited to the low 80s east to
upper 80s west. Will watch as High Plains convection will develop
and attempt to move into our far western zones late in the afternoon
and evening hours. Agree with SPC opting to leave this area within
the Day 2 Marginal SWO to account for this. Deep layer shear will be
modest but stronger MLCAPE is expected to develop as lapse rates
steepen so can't rule out some large hail and damaging wind gusts
out of this activity.

.LONG TERM...(Friday through Wednesday)
Issued at 307 PM CDT Wed Jul 6 2022

Beginning 12z Friday...mid-level ridging will begin to inch into the
area with increasing height rises through the day Friday. Surface
high pressure will settle into the northern Mississippi Valley by
late in the day. With a compressed pressure gradient locally, will
see gradually increasing winds late in the day. The increased
southeasterly surface flow should allow dew points to remain steady
in the low 60s with afternoon highs climbing into the middle 80s to
low 90s. The warm and humid conditions would foster a fairly
unstable environment with potential for late day thunderstorms.
Indeed, thunderstorm development will be possible in the evening as
low-level convergence increases invof the Black Hills. Though
capping decreases late in the day, the inversion never fully erodes
and this will likely keep activity isolated. The pre-convective
environment would support isolated severe...MLCAPE nearing 2000
j/kg, mid-level lapse rates in excess of 7.5 C/km, 0-6km BWD
magnitudes exceeding 30 knots...so will need to monitor potential
for strong to severe thunderstorms. Storm motion would likely limit
overall spatial coverage with north-northwest to south-southeast
tracks. That in addition to increasing capping and lack of sustained
low-level lift should allow activity to weaken quick. Area of
greatest concern will likely be west of Highway 61 and north of
Interstate 80.

Saturday/Sunday...Upstream shortwave trough will begin the climb up
and over upper-level high which will gradually flatten the flow
through the day. Modest surface low pressure will develop over
western South Dakota/eastern Wyoming by late in the day. This will
only further increase low-level kinematics and lead to a breezy day.
With the belt of stronger h85 flow overhead, will see gusts
approaching 25 to 30 mph out of the south. Though modest height
falls will move in late in the day, greatest upper-level support
will remain north of the area. This should keep the focus for rain
and thunderstorm activity out of the area and the daytime dry for
Saturday. Temperatures will moderate quickly with highs pushing the
upper 80s and 90s for Saturday but increase quickly to 90s to low
100s for Sunday. Trailing cool front from aforementioned surface low
will move through the area in the afternoon on Sunday. This should
lead to rain and thunderstorm development during the late afternoon
and evening. Post-frontal precipitation will likely linger late into
the overnight as surface high pressure moves in from the northwest.
Eventually, low-level moisture will scour out and end precipitation
chances by early Monday.

Monday and beyond...incoming high pressure will bring temperatures
down a notch for early next week with highs only reaching the upper
80s to low 90s. Even these values are still near to above normal for
mid July standards. Forecast certainty drops off quickly after
Monday. Differing evolution of upstream ridging and placement of
troughing across the northeast will have large implications on
strength and positioning of key surface features, most notably high
pressure. This in turn affects return to southerly low-level flow
and how quickly temperatures climb back above normal. Model blend
outlook shows large spreads in daytime highs with 15 and 22 degree
variations between the 10th and 90th percentile values for Wednesday
and Thursday respectively. Overall, with general northwesterly flow
expected to solidify around the middle of next week we likely won't
see any big systems bringing abundant precipitation chances to the
area and generally only glancing blows of more small scale systems
which will be spotty at best with precipitation chances. The latest
CPC outlooks line up fairly well with this pattern and favor more
dry than not as highlighted by their 8-14 day product.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 635 PM CDT Wed Jul 6 2022

There will be isolated to scattered thunderstorms this evening
into tonight across north central, western and southwest Nebraska.
Thunderstorms have the potential for very heavy rainfall, which
could create periods of MVFR or lower visibility conditions.
Ceilings are expected to lower after midnight with MVFR conditions
possible across portions of southwest into central Nebraska,
including KLBF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Gomez
Hazardous weather outlook, Jul 6, 2:17 PM MDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
317 PM CDT Wed Jul 6 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-072030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
317 PM CDT Wed Jul 6 2022 /217 PM MDT Wed Jul 6 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorms will affect portions of
western and north central Nebraska through tonight. Some storms
may produce strong wind gusts and torrential rain, while hail is
also possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Scattered storm chances continue through Thursday then decrease
during the weekend. A localized strong or severe storm will
remain possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will probably not be needed tonight.
However, please relay any adverse weather reports and rainfall
amounts to the National Weather Service in North Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 6, 6:03 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
603 PM MDT Wed Jul 6 2022

NEZ004-070045-
Sheridan NE-
603 PM MDT Wed Jul 6 2022

...Strong thunderstorms will impact portions of northeastern Sheridan
County through 645 PM MDT...

At 602 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of White Clay to 7 miles west of
Gordon to 8 miles east of Rushville. Movement was west at 5 mph.

HAZARD...Very heavy rainfall, winds in excess of 40 mph, and penny
         size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Rushville, Clinton, Intersection of Highway 87 and Craven
Creek Road, Lone Butte, Highway 27 crossing the Niobrara River, Mount
Maria, Intersection of Highway 27 and Mills Road and Pine Ridge.

This includes the following highways...
 Highway 20 between mile markers 90 and 105.
 Highway 250 between mile markers 40 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4300 10226 4260 10218 4256 10245 4300 10256
TIME...MOT...LOC 0002Z 086DEG 6KT 4296 10239 4280 10235 4267 10231

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sporer
Local storm report, Jul 6, 7:34 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
834 PM CDT WED JUL 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     FLOOD            2 SW CLINTON            42.74N 102.38W
07/06/2022                   SHERIDAN           NE   LAW ENFORCEMENT

            REPORTS OF FLOODING OVER HIGHWAY 20 BETWEEN MILE MARKER
            95 AND 96. DEPARTMENT OF ROADS IS GOING TO PLACE BARRIERS
            ON HIGHWAY.

&&

GOMEZ
Local storm report, Jul 6, 7:58 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
858 PM CDT WED JUL 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      2 SW CLINTON            42.74N 102.38W
07/06/2022                   SHERIDAN           NE   LAW ENFORCEMENT

            1 TO 2 FEET OF WATER OVER HIGHWAY 20. WATER HAS STARTED
            TO GO DOWN BUT MUD REMAINS ON THE ROADWAY. PORTIONS OF
            OTHER LOCAL ROADS CLOSED.

&&

MBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:03 PM MDTSpecial Weather StatementLBFSheridan42 min
Jul 6, 6:41 PM MDTAreal Flood AdvisoryLBFSheridan71 min
Jul 6, 7:21 PM MDTAreal Flood AdvisoryLBFSheridan33 min
Jul 6, 7:52 PM MDTFlash Flood WarningLBFSheridan3 hr
Jul 6, 7:54 PM MDTFlash Flood WarningLBFSheridan3 hr
Jul 7, 12:43 AM MDTFlash Flood WarningLBFGarden, Grant, Sheridan3 hr
Jul 7, 5:41 AM MDTAreal Flood AdvisoryLBFFrontier, Lincoln3 hr
Jul 7, 7:25 AM MDTAreal Flood AdvisoryLBFCuster, Garfield, Loup6 hr
Jul 7, 8:13 AM MDTAreal Flood AdvisoryLBFBlaine, Custer, Loup4 hr
Jul 7, 11:14 AM MDTSpecial Weather StatementLBFLogan, Thomas46 min
Jul 7, 11:20 AM MDTAreal Flood AdvisoryLBFCuster, Garfield, Loup3 hr
Jul 7, 11:41 AM MDTFlash Flood WarningLBFCuster, Loup3 hr
Jul 7, 11:57 AM MDTSpecial Weather StatementLBFCuster48 min
Jul 7, 12:01 PM MDTSpecial Weather StatementLBFLincoln44 min
Jul 7, 12:51 PM MDTAreal Flood AdvisoryLBFCuster3 hr
Jul 7, 3:50 PM MDTSpecial Weather StatementLBFBoyd40 min
Jul 7, 4:42 PM MDTSevere Thunderstorm WarningLBFSheridan63 min
Jul 7, 5:43 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan34 min

Nearby

Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.